Missouri, 2012

Hail and Damaging Winds in Missouri, August 8, 2012

August 8, 2012 · NWS EAX · 14 events in 6 counties and zones

A cold front moved southeast across Missouri, during the late afternoon and evening hours of August 8, 2012. The front produced scattered thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved southeast across Missouri, during the late afternoon and evening hours of August 8, 2012. The front produced scattered thunderstorms across the area. Some of them became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 8, 5:35 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 8, 5:35 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Wed Aug 8 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Crux of this evenings forecast is the ongoing
activity in the vicinity of the terminals at this time. Expectations
are that the storms will likely persist across the Kansas-Missouri
border region through about 03Z, after which conditions should
rapidly improve into the VFR range. Winds should remain from the
northwest through the rest of the overnight hours.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 12:03 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Special weather statement, Aug 8, 3:59 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT WED AUG 8 2012

KSZ060-082245-
LINN KS-
459 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 9 MILES SOUTHEAST OF
PLEASANTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LINN COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3807 9473 3812 9467 3811 9461 3804 9461
      3803 9462 3803 9471
TIME...MOT...LOC 2200Z 338DEG 3KT 3805 9464

DEROCHE
Special weather statement, Aug 8, 4:55 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED AUG 8 2012

KSZ025-102-MOZ011-082330-
ATCHISON KS-DONIPHAN KS-HOLT MO-
555 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHERN ATCHISON COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CRAIG TO 5 MILES NORTH OF ROBINSON TO WILLIS...AND MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...WHITE CLOUD...FOREST CITY...DENTON...OREGON...
  LANCASTER...BIG LAKE...FORTESCUE...LEONA...HURON...IOWA POINT...
  SEVERANCE...BENDENA AND FANNING.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9534 4000 9534 4001 9532 4000 9531
      4003 9535 4002 9539 4004 9542 4010 9540
      4001 9511 3966 9517 3952 9536 3965 9552
TIME...MOT...LOC 2255Z 316DEG 23KT 4008 9538 3987 9541
          3968 9553

DEROCHE
Special weather statement, Aug 8, 5:15 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED AUG 8 2012

KSZ025-102-MOZ020-028-082345-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
615 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHERN DONIPHAN AND NORTHEASTERN ATCHISON
COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 7 MILES
SOUTH OF TROY TO ATCHISON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...DE KALB AND
  BEAN LAKE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3968 9489 3955 9490 3946 9505 3960 9530
      3966 9523 3975 9516
TIME...MOT...LOC 2315Z 277DEG 16KT 3976 9510 3968 9510
          3960 9518

DEROCHE
Special weather statement, Aug 8, 5:24 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED AUG 8 2012

KSZ103-090000-
LEAVENWORTH KS-
624 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH COUNTY UNTIL
700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING AND FAIRMOUNT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 9504 3926 9484 3920 9489 3920 9490
      3919 9490 3914 9494 3925 9513
TIME...MOT...LOC 2325Z 282DEG 8KT 3925 9500

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 8, 5:39 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.760, -94.850

The ASOS at the Saint Joseph Airport measured a thunderstorm wind gust to 63 mph.

Thunderstorm Wind, Platte

When
August 8, 6:15 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
39.300, -94.720

The ASOS at the Kansas City International Airport measured a thunderstorm wind gust to 63 mph.

Thunderstorm Wind, Jackson

When
August 8, 6:25 PM CST
Where
Jackson County, 1.48 mi NNW of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.100, -94.580

Thunderstorm wind gusts were estimated up to 60 mph at the City Market in Kansas City.

Hail, Jackson

When
August 8, 6:32 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -94.380

One inch hail was reported at 15th and Todd George.

Thunderstorm Wind, Clay

When
August 8, 6:40 PM CST
Where
Clay County, 2.81 mi S of Holt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.410, -94.360

Power poles were snapped off between Kearney and Holt. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
August 8, 6:41 PM CST
Where
Clay County, 0.69 mi S of Smithville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -94.580

Thunderstorm wind gusts were estimated up to 60 mph in Excelsior Springs.

Thunderstorm Wind, Clay

When
August 8, 6:45 PM CST
Where
Clay County, 0.53 mi E of Mosby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.320, -94.290

Two to four inch diameter tree limbs were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
August 8, 6:45 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.910, -94.380

Thunderstorm wind gusts were estimated up to 60 mph. A four inch diameter tree was snapped off at Chipman Road and Bristle Street.

Thunderstorm Wind, Clay

When
August 8, 6:48 PM CST
Where
Clay County, 0.69 mi S of Glenaire
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.220, -94.450

Thunderstorm wind gusts were estimated up to 60 mph. Numerous trees were reported down.

Hail, Bates

When
August 8, 7:00 PM CST
Where
Bates County, 2.82 mi N of Merwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.440, -94.610

Hail, Daviess

When
August 8, 7:37 PM CST
Where
Daviess County, 3.7 mi E of Pattonsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.050, -94.060

Thunderstorm Wind, Daviess

When
August 8, 7:40 PM CST
Where
Daviess County, 0.53 mi W of Pattonsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.050, -94.140

A trailer was blown off its foundation and several trees were reported down as well. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 8, 7:40 PM CST
Where
Daviess County, 0.69 mi S of Pattonsburg Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.060, -94.150

Numerous trees and power lines were reported down, along with several outbuildings, near Cord Avenue and 69 Highway. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 8, 7:43 PM CST
Where
Daviess County, 1.48 mi SSW of Coffey
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.080, -94.010

Thunderstorm wind gusts were estimated up to 70 mph near Coffey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408927, 408949, 408929, 407911, 407917, 408930, 407920, 408919, 408921, 407912, 407913, 408931, 408937, 408940.